Inventiones mathematicae

, Volume 182, Issue 3, pp 585–604 | Cite as

Boundaries for Banach spaces determine weak compactness

  • Hermann PfitznerEmail author


A boundary for a real Banach space is a subset of the dual unit sphere with the property that each element of the Banach space attains its norm on an element of that subset. Trivially, the pointwise convergence with respect to such a boundary is coarser than the weak topology on the Banach space. The boundary problem asks whether nevertheless both topologies have the same norm bounded compact sets.

The main theorem of this paper states the equivalence of countable and sequential compactness of norm bounded sets with respect to an appropriate topology. This result contains, as a special case, the positive answer to the boundary problem and it carries James’ sup-characterization as a corollary.

Mathematics Subject Classification (2000)

46B03 46B26 46B50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Behrends, E.: New proofs of Rosenthal’s l 1-theorem and the Josefson-Nissenzweig theorem. Bull. Pol. Acad. Sci. Math. 43, 283–295 (1996) MathSciNetGoogle Scholar
  2. 2.
    Bourgain, J.: La propriété de Radon-Nikodym. In: Publications Mathématiques de l’Université Pierre et Marie Curie Paris VI, Cours de troisième cycle, n. 36 (1979) Google Scholar
  3. 3.
    Bourgain, J., Fremlin, D.H., Talagrand, M.: Pointwise compact sets of Baire-measurable functions. Am. J. Math. 100, 845–886 (1978) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bourgain, J., Talagrand, M.: Compacité extrémale. Proc. Am. Math. Soc. 80, 68–70 (1980) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cascales, B., Godefroy, G.: Angelicity and the boundary problem. Mathematika 45, 105–112 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Cascales, B., Manjabacas, G., Vera, G.: A Krein-Šmulian type result in Banach spaces. Quart. J. Math. Oxford (2) 48, 161–167 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cascales, B., Shvydkoy, R.: On the Krein-Šmulian theorem for weaker topologies. Ill. J. Math. 47, 957–976 (2003) zbMATHMathSciNetGoogle Scholar
  8. 8.
    Diestel, J.: Sequences and Series in Banach Spaces. Springer, Berlin/Heidelberg/New York (1984) Google Scholar
  9. 9.
    Dowling, P.N., Johnson, W.B., Lennard, C.J., Turett, B.: The optimality of James’s distortion theorems. Proc. Am. Math. Soc. 125, 167–174 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Engelking, R.: General Topology. Heldermann Verlag, Berlin (1989) zbMATHGoogle Scholar
  11. 11.
    Fabian, M., Habala, P., Hájek, P., Montesinos Santalucía, V., Pelant, J., Zizler, V.: Functional analysis and infinite-dimensional geometry. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, vol. 8. Springer, Berlin (2001) zbMATHGoogle Scholar
  12. 12.
    Floret, K.: Weakly Compact Sets. Lecture Notes in Math., vol. 801. Springer, Berlin/Heidelberg/New York (1980) zbMATHGoogle Scholar
  13. 13.
    Fonf, V.P., Lindenstrauss, J.: Boundaries and generation of convex sets. Isr. J. Math. 136, 157–172 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Fonf, V.P., Lindenstrauss, J., Phelps, R.R.: Infinite dimensional convexity. Chap. 15 of [21] Google Scholar
  15. 15.
    Godefroy, G.: Boundaries of a convex set and interpolation sets. Math. Ann. 277, 173–184 (1987) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Godefroy, G.: Some applications of Simons’s inequality. Serdica Math. J. 26, 59–78 (2000) zbMATHMathSciNetGoogle Scholar
  17. 17.
    Granero, A.S., Hernández, J.M.: On James boundaries in dual Banach spaces. Preprint (2010) Google Scholar
  18. 18.
    Hagler, J., Johnson, W.B.: On Banach spaces whose dual balls are not weak sequentially compact. Isr. J. Math. 28, 325–330 (1977) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    James, R.C.: Reflexivity and the supremum of linear functionals (1957) Google Scholar
  20. 20.
    James, R.C.: Weak compactness and reflexivity. Isr. J. Math. 2, 101–119 (1964) zbMATHCrossRefGoogle Scholar
  21. 21.
    Johnson, W.B., Lindenstrauss, J.: Handbook of the Geometry of Banach Spaces, Vols. 1 and 2. North Holland, Amsterdam (2001) 2003 Google Scholar
  22. 22.
    Kalenda, O.F.K.: (I)-envelopes of closed convex sets in Banach spaces. Isr. J. Math. 162, 157–181 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Kalenda, O.F.K., Spurný, J.: Boundaries of compact convex sets and fragmentability. J. Funct. Anal. 256, 865–880 (2009) zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Khurana, S.S.: Pointwise compactness on extreme points. Proc. Am. Math. Soc. 83, 347–348 (1981) zbMATHMathSciNetGoogle Scholar
  25. 25.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces I and II. Springer, Berlin/Heidelberg/New York (1977) 1979 Google Scholar
  26. 26.
    Lukeš, J., Malý, J., Netuka, I., Spurný, J.: Integral representation theory: applications to convexity, Banach spaces and potential theory. de Gruyter Studies in Mathematics, vol. 35. de Gruyter, Berlin (2009) Google Scholar
  27. 27.
    Morillon, M.: A new proof of James’ sup theorem. Extr. Math. 20, 261–271 (2005) zbMATHMathSciNetGoogle Scholar
  28. 28.
    Pfitzner, H.: The dual of a non-reflexive L-embedded Banach Space contains l isometrically (to appear) Google Scholar
  29. 29.
    Rodé, G.: Superkonvexe Analysis. Arch. Math. 34, 452–462 (1980) zbMATHCrossRefGoogle Scholar
  30. 30.
    Rodé, G.: Superkonvexität und schwache Kompaktheit. Arch. Math. 36, 62–72 (1981) zbMATHCrossRefGoogle Scholar
  31. 31.
    Simons, S.: A convergence theorem with boundary. Pac. J. Math. 40, 703–708 (1972) zbMATHMathSciNetGoogle Scholar
  32. 32.
    Simons, S.: An eigenvector proof of Fatou’s lemma for continuous functions. Math. Intell. 17, 67–70 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Spurný, J.: The boundary problem for L 1-preduals. Ill. J. Math. 52, 1183–1193 (2008) zbMATHGoogle Scholar
  34. 34.
    De Wilde, M.: Pointwise compactness in spaces of functions and R. C. James theorem. Math. Ann. 208, 33–47 (1974) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.Université d’OrléansOrléans Cedex 2France

Personalised recommendations